Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Louisville, KY

May 18, 2018Ohio County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 18, 2018, 6:22 PM CDT for Ohio County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 6:22 PM CDT (23:22 UTC)
Expired
May 18, 2018, 9:15 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 77 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:25 PM CDTFLASH FLOOD4 Wsw Centertown, KYSTATE ROAD 69 WAS FLOODED NEAR MATANZAS ROAD.
May 18, 7:15 PM CDTFLASH FLOOD4 Wsw Centertown, KYFLOOD WATERS HAD ENTERED 4 HOUSES IN THE 1100 BLOCK OF STATE ROUTE 69 JUST SOUTH OF MATANZAS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WGUS53 KLMK 182322
FFWLMK
KYC183-190215-
/O.NEW.KLMK.FF.W.0019.180518T2322Z-180519T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
622 PM CDT FRI MAY 18 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Western Ohio County in central Kentucky...

* Until 915 PM CDT

* At 621 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Excessive runoff from heavy 
  rainfall will cause flooding of small creeks and streams, country 
  roads, farmland, and other low lying spots.

* Some locations that will experience flooding include...
  Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Taffy,
  Nineteen, Scottown, Matanzas and Buford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3736 8712 3738 8709 3746 8710 3748 8713
      3749 8712 3748 8711 3755 8705 3763 8695
      3762 8692 3765 8688 3724 8690 3725 8695
      3726 8696 3726 8697 3727 8698 3732 8699
      3736 8703 3737 8707 3733 8711 3734 8714

$$

MJ
2 follow-up statements
701 
WGUS73 KLMK 190048
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
748 PM CDT FRI MAY 18 2018

KYC183-190215-
/O.CON.KLMK.FF.W.0019.000000T0000Z-180519T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio KY-
748 PM CDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
WESTERN OHIO COUNTY...

At 746 PM CDT, Doppler radar indicated light to moderate rain 
continuing across the warning area.  Additional showers and 
thunderstorms with heavy rainfall were moving northward out of 
Muhlenberg county and will move across Ohio county over the next 60 
to 90 minutes. Excessive runoff from heavy rainfall will cause 
flooding of small creeks and streams, country roads, farmland, and 
other low lying spots.

Some locations that will experience flooding include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Taffy, Nineteen,
Scottown, Matanzas and Buford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3736 8712 3738 8709 3746 8710 3748 8713
      3749 8712 3748 8711 3755 8705 3763 8695
      3762 8692 3765 8688 3724 8690 3725 8695
      3726 8696 3726 8697 3727 8698 3732 8699
      3736 8703 3737 8707 3733 8711 3734 8714

$$

MJ
772 
WGUS73 KLMK 190207
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
907 PM CDT FRI MAY 18 2018

KYC183-190216-
/O.EXP.KLMK.FF.W.0019.000000T0000Z-180519T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio KY-
907 PM CDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING FOR WESTERN OHIO COUNTY WILL EXPIRE AT 915
PM CDT...

Light to moderate rainfall will continue over western Ohio county 
for the next hour or so.  However, the threat of flash flooding has 
ended.  Area creeks, streams, and poor drainage areas will likely 
experience high water for the next hour or so before slowly receding 
overnight. 

LAT...LON 3736 8712 3738 8709 3746 8710 3748 8713
      3749 8712 3748 8711 3755 8705 3763 8695
      3762 8692 3765 8688 3724 8690 3725 8695
      3726 8696 3726 8697 3727 8698 3732 8699
      3736 8703 3737 8707 3733 8711 3734 8714

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:12 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 18, 2:12 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
312 PM EDT Fri May 18 2018

.Short Term...(This evening through Saturday)
Issued at 309 PM EDT Fri May 18 2018

...Localized Heavy Rainfall Possible Again This Evening...

The weakly defined warm front is now sitting across central KY and
will continue to slowly lift north as the driving upper disturbance
pivots into the Wabash River Valley. The warm front was essentially
caused by differential heating as substantial clearing has occurred
across southern and central portions of KY. As a result, 1000-1500
J/KG of CAPE have developed in a very moist airmass. Seeing a nice
upward trend in shower and storm coverage over the past hour or two
as a result of the increased instability and convergence along and
south of the boundary. This will all lift north toward the Ohio
River over the next few hours, with perhaps some more widespread
clustering of storms pushing NE into the Bluegrass region toward
sunset. Given a tall/skinny CAPE profile evident on soundings,
precipitable water values around 1.7 inches through the column, and
relatively slow storm movement heavy rainers are again a possibility
this afternoon and this evening. Don't think we'll see any
widespread problems, but isolated flood problems are possible where
training of thunderstorms occurs, and in spots that have seen more
rainfall in recent days. At this point, the best chances for the
heaviest rains this evening will be east of I-65 and along and north
of I-64. Coverage will be in the "numerous" range, but some spots
could see localized amounts higher than 1 to 2 inches, while other
spots stay mostly dry, much like we've seen over the past few days.

Shortly after sunset, will to watch another area of enhanced
coverage right along the western fringes of our CWA as another vort
lobe associated with the parent upper low swings into the area. The
same scenario will apply with this cluster, where locally heavy
rainfall may be possible.

Otherwise, the rest of the overnight period after Midnight should be
mostly dry with low temperatures in the mid to upper 60s.

The closed upper low centered just to our NW on Saturday morning,
will then lift through the area as an open wave. This should spark
additional scattered to numerous showers and thunderstorms as it
does so. There is a chance that some of our SW counties could see
some clearing late in the day which could bring their highs to the
low 80s. Elsewhere, most everyone should stay in the upper 70s.

&&

.Long Term...(Saturday night through Friday)
Issued at 225 PM EDT Fri May 18 2018

A cold front will slide southeastward into the Ohio Valley over the
weekend and then lay out east-west and become a wavy quasi-
stationary front in the region through early next week. As this
front interacts with the warm, moist atmosphere behind Atlantic
ridging, scattered convection, primarily diurnal, will remain in the
forecast for the next several days. By Wednesday night through
Thursday night we'll have slightly better chances of dry weather as
a small dome of Canadian high pressure drops southward out of the
Great Lakes.

Temperatures won't change much from day to day in this stubborn
pattern, with highs generally in the 80s and lows in the 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 146 PM EDT Fri May 18 2018

A weak, but moisture laden low pressure system will pivot through
the area this afternoon and tonight. Then, a stronger disturbance
will rotate through on Saturday. These features will provide the
focus for rounds of showers and thunderstorms through this TAF
cycle. In addition, ceilings will likely range from fuel-alternate
MVFR up through VFR at times. Visibilities are expected to stay VFR
outside of any shower or storm, where brief IFR visibilities are
possible.

The best timing for afternoon/evening showers and storms will be
from now until 6 or 7 PM tonight. Will keep VCSH in for much of the
night, then another round of showers and storms is expected late in
the TAF period on Saturday. The best timing for low ceilings will be
the few hours on either side of dawn on Saturday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...13
Aviation...BJS
Hazardous weather outlook, May 18, 2:32 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
332 PM EDT Fri May 18 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
332 PM EDT Fri May 18 2018 /232 PM CDT Fri May 18 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Numerous heavy rain showers and scattered thunderstorms are expected
through this evening. Any storm will be capable of producing brief
heavy rain, locally gusty winds, and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms will be possible each day, mainly
in the afternoons and evenings. Heavy rainfall and locally gusty
winds are possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
stronger wind gusts.

BJS

In the hours before

Special weather statement, May 18, 4:43 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
443 PM CDT FRI MAY 18 2018

KYZ023-024-026-027-061-182245-
Grayson-Butler-Hancock-Ohio-Breckinridge-
443 PM CDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK...
NORTHEASTERN BUTLER...WESTERN GRAYSON...SOUTHWESTERN BRECKINRIDGE AND
NORTHEASTERN OHIO COUNTIES...

At 443 PM CDT, a strong thunderstorm was located near Morgantown,
moving north at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Casey, Lee, Caneyville, Fordsville, Woodbury, Mcquady, Steff,
Aberdeen, Shreve and Flint Springs.

LAT...LON 3767 8682 3768 8683 3775 8652 3732 8646
      3732 8647 3728 8645 3721 8644 3718 8659
      3718 8662 3717 8665 3766 8684
TIME...MOT...LOC 2143Z 166DEG 19KT 3727 8657

MJ
Special weather statement, May 18, 4:58 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
558 PM EDT FRI MAY 18 2018

KYZ056-067-182230-
Lincoln-Garrard-
558 PM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTH CENTRAL
GARRARD COUNTIES...

At 557 PM EDT, a strong thunderstorm was located 7 miles west of Bee
Lick, moving north at 20 mph.

Winds in excess of 30 mph, pea size hail, and torrential rainfall
are possible with this storm.

Locations impacted include...
Stanford, Crab Orchard, South Fork, Boneyville, Kings Mountain,
Jumbo, Ottenheim, Broughtentown, Preachersville and Rowland.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3748 8441 3748 8445 3733 8450 3735 8456
      3729 8466 3730 8471 3736 8472 3736 8473
      3737 8475 3761 8469 3749 8440
TIME...MOT...LOC 2157Z 201DEG 20KT 3736 8463

EER
Local storm report, May 18, 5:02 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
602 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      4 S LEXINGTON           37.99N 84.49W
05/18/2018                   FAYETTE            KY   BROADCAST MEDIA

            WATER FLOWING OVER THE ROAD AT TATES CREEK
            ROAD AND GAINESWAY DRIVE.

&&
Local storm report, May 18, 5:24 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLASH FLOOD      2 SSE LEXINGTON         38.02N 84.48W
05/18/2018                   FAYETTE            KY   BROADCAST MEDIA

            WATER FLOWING OVER THE ROAD NEAR CHINOE ROAD
            AND COCHRAN ROAD.

&&
Special weather statement, May 18, 5:59 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
659 PM EDT FRI MAY 18 2018

KYZ048-049-056-057-182345-
Jessamine-Clark-Madison-Garrard-
659 PM EDT FRI MAY 18 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GARRARD...
SOUTHWESTERN CLARK...SOUTHEASTERN JESSAMINE AND MADISON COUNTIES...

At 659 PM EDT, strong thunderstorms were clustered 7 miles northwest
of Boone, moving north at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Richmond, Mccreary, Berea, Peytontown, Valley View, Jackson Ferry,
Buggytown, Stone, Buckeye and Pollard.

LAT...LON 3757 8414 3755 8418 3753 8432 3754 8435
      3753 8435 3751 8449 3755 8455 3785 8455
      3787 8444 3785 8443 3787 8441 3785 8438
      3786 8437 3789 8438 3788 8434 3789 8434
      3792 8420 3765 8412 3764 8413 3757 8409
TIME...MOT...LOC 2259Z 181DEG 19KT 3758 8444

MJ
Local storm report, May 18, 6:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      6 S LEXINGTON           37.96N 84.50W
05/18/2018                   FAYETTE            KY   BROADCAST MEDIA

            FLOODING AT VETERANS PARK. WEST HICKMAN
            CREEK RISING QUICKLY.

&&

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:46 PM CDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Harrison, Scott119 min
May 18, 3:47 PM CDTFlash Flood WarningLMKNicholas102 min
May 18, 3:49 PM CDTAreal Flood AdvisoryLMKJefferson, Oldham, Shelby, Spencer, Trimble117 min
May 18, 4:05 PM CDTSpecial Weather StatementLMKGreen, Larue25 min
May 18, 4:28 PM CDTFlash Flood WarningLMKClark58 min
May 18, 4:43 PM CDTSpecial Weather StatementLMKOhio62 min
May 18, 4:45 PM CDTAreal Flood AdvisoryLMKBreckinridge, Butler, Grayson, Hancock, Ohio76 min
May 18, 4:49 PM CDTAreal Flood AdvisoryLMKClark, Fayette, Franklin, Jessamine, Madison, Scott and 1 more116 min
May 18, 4:57 PM CDTFlash Flood WarningLMKFayette2 hr
May 18, 4:58 PM CDTSpecial Weather StatementLMKLincoln32 min
May 18, 5:25 PM CDTAreal Flood AdvisoryLMKAnderson, Franklin, Garrard, Henry, Jessamine, Mercer and 6 more3 hr
May 18, 5:38 PM CDTAreal Flood AdvisoryLMKOhio2 hr
May 18, 5:42 PM CDTAreal Flood AdvisoryLMKGarrard, Jessamine, Lincoln, Madison2 hr
May 18, 5:59 PM CDTSpecial Weather StatementLMKGarrard, Madison46 min
May 18, 6:39 PM CDTAreal Flood AdvisoryLMKClark, Fayette, Franklin, Jessamine, Madison, Scott and 1 more3 hr
May 18, 6:47 PM CDTFlash Flood WarningLMKFayette2 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.